Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 83, NWS Tulsa, OK

May 12, 2014Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 12, 2014, 1:52 PM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 1:52 PM CDT (18:52 UTC)
Expired
May 12, 2014, 2:30 PM CDT
In force
38 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS54 KTSA 121852
SVRTSA
OKC035-115-121930-
/O.NEW.KTSA.SV.W.0083.140512T1852Z-140512T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
152 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAIG COUNTY IN NORTHEAST OKLAHOMA...
  NORTHWESTERN OTTAWA COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 230 PM CDT

* AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIAMI...AND
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...COMMERCE...CARDIN...QUAPAW
  AND PICHER.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 308 AND 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9466 3699 9467 3681 9493 3699 9513
      3701 9511
TIME...MOT...LOC 1853Z 223DEG 29KT 3693 9490

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
407 
WWUS54 KTSA 121905
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
205 PM CDT MON MAY 12 2014

OKC035-121915-
/O.CAN.KTSA.SV.W.0083.000000T0000Z-140512T1930Z/
CRAIG OK-
205 PM CDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3701 9495 3700 9466 3699 9467 3681 9493
      3683 9495
TIME...MOT...LOC 1905Z 223DEG 29KT 3698 9486

$$

OKC115-121930-
/O.CON.KTSA.SV.W.0083.000000T0000Z-140512T1930Z/
OTTAWA OK-
205 PM CDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
OTTAWA COUNTY UNTIL 230 PM CDT...

AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COMMERCE...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IN OR NEAR THE PATH INCLUDE...QUAPAW AND PICHER

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 308 AND 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3701 9495 3700 9466 3699 9467 3681 9493
      3683 9495
TIME...MOT...LOC 1905Z 223DEG 29KT 3698 9486

HAIL...<.75IN
WIND...60MPH

$$
050 
WWUS54 KTSA 121918
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
218 PM CDT MON MAY 12 2014

OKC115-121928-
/O.CAN.KTSA.SV.W.0083.000000T0000Z-140512T1930Z/
OTTAWA OK-
218 PM CDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTTAWA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH ADDITIONAL THUNDERSTORMS.

LAT...LON 3701 9495 3700 9466 3699 9467 3681 9493
      3683 9495
TIME...MOT...LOC 1918Z 223DEG 29KT 3705 9476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:56 PM CDT, 56 minutes earlier.

Area forecast discussion, May 12, 12:56 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1256 PM CDT MON MAY 12 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH THIS EVENING AND INTO THE
OVERNIGHT HOURS AS A COLD FRONT PUSHES THROUGH THE REGION. PRECIP
CHANCES LOOKS TO DECREASE FROM WEST TO EAST OVERNIGHT TONIGHT. IFR
TO MVFR CONDITIONS WILL BE POSSIBLE WITHIN THE THUNDERSTORM
ACTIVITY...AND SHOULD LIFT TO VFR CONDITIONS BEHIND THE PRECIP
LATE TONIGHT/TUESDAY. GUSTY SOUTHERLY WINDS AHEAD OF THE FRONT
WILL SHIFT OUT OF THE NORTHWEST TO NORTH BEHIND THE FRONT AND
REMAIN BREEZY THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT MON MAY 12 2014/

..UPDATE...

DISCUSSION...
COLD FRONT WAS POSITIONED ACROSS CREEK TO WASHINGTON COUNTIES IN
NORTHEAST OKLAHOMA LATE THIS MORNING WITH SCATTERED RAIN SHOWERS
AND GUSTY NORTHWESTERLY WINDS ALONG AND BEHIND THE FRONT. AHEAD
OF THE FRONT...GUSTY SOUTHERLY WINDS WERE COMMON ACROSS THE
REGION WITH SOME SCATTERED RAIN SHOWERS HAVING DEVELOPED AHEAD OF
THE FRONT ACROSS PARTS OF WESTERN ARKANSAS.

THE COLD FRONT WILL CONTINUE TO PROGRESS EASTWARD TODAY WITH
SHOWERS AND THUNDERSTORMS...BOTH AHEAD AND BEHIND THE
FRONT...SPREADING ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
INSTABILITY AHEAD OF THE FRONT COMBINED WITH DAYTIME HEATING ACROSS
SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS WILL HAVE A POTENTIAL
FOR SOME THUNDERSTORMS TO BECOME STRONG TO SEVERE INTO THE EVENING
HOURS. LARGE HAIL AND STRONG WINDS LOOK TO BE THE MAIN HAZARDS WITH
ALSO THE POTENTIAL FOR HEAVY RAINFALL. THE CURRENT FLASH FLOOD
WATCH REMAINS IN GOOD SHAPE WITH POSSIBLE 2-3 INCHES WILL LOCALLY
HIGHER AMOUNTS POSSIBLE TODAY INTO TUESDAY.

BEHIND THE FRONT...TEMPS HAVE BEEN DROPPING ABOUT 10 DEGREES RIGHT
BEHIND THE FRONTAL PASSAGE. THESE COOLER TEMPS COULD MODERATE
SOME THIS AFTERNOON...THOUGH REMAINING MOSTLY IN THE 60S BEHIND
THE FRONT WHILE MID/UPPER 70S SHOULD REMAIN COMMON AHEAD OF THE
FRONT. THE COLD FRONT LOOKS TO BE ACROSS FAR SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS THIS EVENING.

MORNING UPDATE WILL BE TO ADJUST HOURLY TEMP/DEWPOINT/WIND GRIDS
BEHIND THE FRONT AND TO TWEAK SKY/POP/WX GRIDS BASED ON CURRENT
TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  67  47  64 /  50  10  20  10
FSM   56  66  51  59 / 100  40  60  60
MLC   51  65  47  63 /  60  20  40  20
BVO   46  66  43  65 /  40  10  10  10
FYV   51  63  44  56 /  90  30  60  60
BYV   52  62  45  54 /  90  40  50  70
MKO   50  66  47  62 /  70  20  30  30
MIO   48  65  45  61 /  60  10  30  30
F10   50  65  46  63 /  60  10  20  10
HHW   55  64  50  64 /  90  30  70  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR OKZ049-OKZ053-OKZ069-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...20
Hazardous weather outlook, May 12, 1:24 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
124 PM CDT MON MAY 12 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-130630-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
124 PM CDT MON MAY 12 2014

...HEAVY RAINFALL EXPECTED ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS INTO TUESDAY AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST
				ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS AS A COLD FRONT WAS POSITIONED
ACROSS NORTHEAST AND EAST CENTRAL OKLAHOMA EARLY THIS AFTERNOON.
THE COLD FRONT WILL PUSH EAST ACROSS THE REGION THIS AFTERNOON
AND OVERNIGHT WITH CONTINUED THUNDERSTORM CHANCES. INSTABILITY
AHEAD OF THE FRONT COMBINED WITH AFTERNOON HEATING ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL ALLOW FOR THE
POTENTIAL OF SOME THUNDERSTORMS TO BECOME STRONG TO SEVERE THROUGH
THE EVENING HOURS WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN
HAZARDS. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH
TONIGHT WITH SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS
POTENTIALLY RECEIVING RAINFALL AMOUNTS OF 2 TO 3 INCHES...WITH
LOCALLY HIGHER AMOUNTS. A FLASH FLOOD WATCH /OKCFFATSA/ REMAIN IN
EFFECT FOR THESE LOCATIONS THROUGH TUESDAY AFTERNOON.

GUSTY SOUTHERLY WINDS IN THE 20 TO 30 MPH RANGE WILL REMAIN COMMON
AHEAD OF THE FRONT AND SHIFT OUT OF THE NORTHWEST IN THE 15 TO 25
MPH RANGE BEHIND THE FRONT. BREEZY NORTHERLY WINDS SHOULD CONTINUE
INTO THE OVERNIGHT HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH SATURDAY...NO HAZARDS.
SUNDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
RAIN SHOWERS ARE EXPECTED TO BE ONGOING TUESDAY MORNING AS THE
COLD FRONT PUSHES OUT OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ADDITIONAL CHANCES OF RAIN SHOWERS WILL REMAIN POSSIBLE THROUGH
TUESDAY NIGHT AND ALSO WEDNESDAY BEFORE THE UPPER LEVEL LOW
PRESSURE SYSTEM EXITS TO THE EAST. NORTHWESTERLY UPPER LEVEL FLOW
DEVELOPS FOR THE SECOND HALF OF THE WEEK ALLOWING FOR COOLER
TEMPERATURES TO CONTINUE ACROSS THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 12, 1:14 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
114 PM CDT MON MAY 12 2014

OKZ075-121845-
LATIMER OK-
114 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN LATIMER

AT 114 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
DAMON...MOVING NORTH AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...WILBURTON...DAMON AND ROBBERS CAVE STATE
PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3474 9542 3503 9539 3502 9520 3473 9529
TIME...MOT...LOC 1814Z 189DEG 28KT 3478 9535
Special weather statement, May 12, 1:31 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
131 PM CDT MON MAY 12 2014

OKZ057-058-121915-
CRAIG OK-OTTAWA OK-
131 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND NORTHWESTERN OTTAWA

AT 132 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF PYRAMID CORNERS...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MIAMI...COMMERCE...
NARCISSA...QUAPAW...CARDIN...PICHER...PYRAMID CORNERS...BLUEJACKET
AND WELCH.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3667 9504 3681 9524 3701 9507 3700 9464
TIME...MOT...LOC 1832Z 223DEG 29KT 3682 9508

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:37 AM CDTRiver Flood AdvisoryTSAPushmataha25 hr
May 12, 8:53 AM CDTRiver Flood WarningTSALeFlore38 hr
May 12, 8:55 AM CDTRiver Flood WarningTSALeFlore66 hr
May 12, 1:14 PM CDTSpecial Weather StatementTSALatimer31 min
May 12, 1:31 PM CDTSpecial Weather StatementTSAOttawa44 min
May 12, 2:01 PM CDTSpecial Weather StatementTSAOkfuskee29 min
May 12, 2:46 PM CDTSpecial Weather StatementTSAMuskogee44 min
May 12, 2:57 PM CDTSpecial Weather StatementTSADelaware, Ottawa33 min
May 12, 3:19 PM CDTSpecial Weather StatementTSASequoyah41 min
May 12, 3:20 PM CDTSpecial Weather StatementTSALatimer, Pittsburg55 min
May 12, 4:06 PM CDTSpecial Weather StatementTSASequoyah24 min
May 12, 5:22 PM CDTSpecial Weather StatementTSAChoctaw, LeFlore, Pushmataha53 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.